Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 87, NWS North Platte, NE

June 5, 1999Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 5, 1999, 6:17 PM CDT for Thomas County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 6:17 PM CDT (23:17 UTC)
Expired
Jun 5, 1999, 7:05 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:25 PM CDTHail 1.5Thedford, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 052316 RRA
SVRLBF
NEC171-060005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 705 PM CDT

* AT 614 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 31 MILES SOUTHEAST OF MULLEN OR 9 MILES WEST OF
  HALSEY... MOVING NORTH AT 45 MPH. ALSO...BASEBALL SIZED HAIL WAS
  REPORTED IN STAPLETON AT 605 PM CDT.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  HALSEY                       BY 625 PM CDT
  THEDFORD                     BY 625D PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

JRS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT SAT JUN 5 1999

QUITE VOLATILE CONDITIONS SETTING UP OVER PORTIONS OF NEBRASKA THIS
AFTERNOON.  DRYLINE CONTINUES TO BE LOCATED NEAR KLBF.  SATELLITE
IMAGERY SHOWS VARIOUS BOUNDARIES...ONE FROM SOUTHEAST SOUTH DAKOTA TO
NORTHEAST COLORADO WHILE ANOTHER ONE EXTENDS FROM THE NORTH CENTRAL
SOUTHWARD TO NEAR KMCK.  A FAIRLY STRONG CAP STILL EXISTS OVER
SOUTHWEST NEBRASKA.  HOWEVER A STRONG SHORTWAVE WILL MOVE OUT OF CO
THIS AFTERNOON AND INTERSECT SOME OF THE BOUNDARIES WHICH WILL PRODUCE
ENOUGH LIFT TO FIRE OFF SHOWERS AND THUNDERSTORMS.  THE BEST
INSTABILITY EXISTS EAST OF A LINE FROM KANW TO KBBW WHERE CAPES OF 3500
J/KG ARE EXPECTED THIS AFTERNOON/EVENING.  THE BEST UPPER DIVERGENCE
WILL BE OVER THE NORTHERN AND WESTERN SECTIONS OF THE CWA EARLY AND
THEN SHIFTS NORTHEASTWARD INTO SD LATER TONIGHT AS THE JET MOVES INTO
SOUTHEAST SOUTH DAKOTA.  WILL GO WITH LIKELY POPS TONIGHT IN THE
NORTHEAST SECTIONS OF THE CWA AND THEN LOWER TO ISOLATED IN THE VERY
WEST AND SOUTHWEST.  THE COLD FRONT AND DRYLINE WILL CONTINUE TO MOVE
EASTWARD TONIGHT.  DEWPOINTS IN THE 40S WILL BE COMMON OVER THE WEST
TONIGHT WHICH WILL ALLOW TEMPS TO FALL BACK INTO THE 50S...HOWEVER
DEWPOINTS AROUND 60 AND STRONGER SOUTHERLY WINDS WILL KEEP TEMPS INTO
THE LOWER 60S IN THE NORTHEAST.

MOISTURE AND COLD AIR WRAPPING AROUND THE LOW PRESSURE WILL SWING INTO
THE NORTHERN PORTIONS OF THE CWA TOMORROW.  GOOD INSTABILITY WILL HELP
COLD AIR CU FORM AND POSSIBLY A THUNDERSTORM OR TWO...SO WILL GO WITH
MINIMAL POPS TOMORROW IN THE NORTHWEST.  THE REST OF THE AREA WILL JUST
SEE SCT CU.  COLDER TEMPERATURES ASSOCIATED WITH THE LOW PRESSURE WILL
BE SOMEWHAT OFFSET BY THE WESTERLY/NORTHWESTERLY DOWNSLOPE FLOW.
THEREFORE WILL GO CLOSE TO GUIDANCE NUMBERS.  A WEAK RIDGE BUILDS OVER
THE AREA SUNDAY NIGHT AND CONTINUES THROUGH MONDAY AS ANOTHER UPPER LOW
DIGS INTO THE GREAT BASIN.  THEREFORE THE WEATHER WILL BE FAIRLY QUITE
AND WILL GO CLOSE TO GUIDANCE NUMBERS FOR TEMPS.

THE UPPER LOW WILL EJECT OUT INTO THE NORTHERN PLAINS BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS ON WED...AND THEN A SLIGHT CHANCE ON
THURSDAY AS WEAK SHORTWAVES MOVE ACROSS THE PLAINS IN NEAR ZONAL FLOW.

.LBF...NONE

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:11 PM CDTSevere Thunderstorm WarningLBFMcPherson49 min
Jun 4, 7:27 PM CDTSevere Thunderstorm WarningLBFArthur, Grant48 min
Jun 4, 8:04 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jun 4, 8:10 PM CDTSevere Thunderstorm WarningLBFHooker50 min
Jun 4, 8:30 PM CDTTornado WarningLBFHooker35 min
Jun 4, 9:02 PM CDTTornado WarningLBFCherry63 min
Jun 4, 9:50 PM CDTSevere Thunderstorm WarningLBFKeya Paha35 min
Jun 4, 10:06 PM CDTTornado WarningLBFCherry64 min
Jun 4, 10:31 PM CDTTornado WarningLBFBrown34 min
Jun 4, 10:50 PM CDTTornado WarningLBFKeya Paha65 min
Jun 5, 12:41 AM CDTSevere Thunderstorm WarningLBFCherry64 min
Jun 5, 5:21 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
Jun 5, 6:01 PM CDTTornado WarningLBFSheridan34 min
Jun 5, 6:02 PM CDTSevere Thunderstorm WarningLBFLogan48 min
Jun 5, 6:36 PM CDTTornado WarningLBFSheridan49 min
Jun 5, 6:40 PM CDTSevere Thunderstorm WarningLBFHooker35 min
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLBFCherry60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.